Case Report

Acute Abdomen Secondary to a Warfarin-Related Intramural Small Bowel Hematoma: A Case Report and Review

10.5152/imj.2013.48278

  • Zeynep Özkan
  • Metin Kement
  • Mehmet Eser
  • Mustafa Öncel

Received Date: 04.10.2012 Accepted Date: 05.02.2013 IMJ 2013;14(4):300-302

Warfarin inhibits the effects of vitamin K and is commonly used for oral anticoagulation. Hemorrhage remains the major problem related to anticoagulant therapy.These complications occur in 10% of hospitalized patients and 40% of outpatients, approximately one-fifth being major haemorrhages. The symptoms of anticoagulant-induced intramural hemorrhage develop over several days, and include constipation, nausea, vomiting, abdominal pain, and other features of partial or complete intestinal obstruction. A 48-year old male was admitted to our emergency service with progressive abdominal pain and vomiting. He reported the frequent use of a drug as a pain killer, however it was warfarin (Coumadin 5 mg, Zentiva). Since the abdominal examination revealed rebound and tenderness, a laparotomy was performed immediately after the administration of vitamin K and 2 units of fresh frozen plasma (FFP). A jejunal intramural hematoma which had caused a mechanical intestinal obstruction was observed, and an anastomosis was performed after a segmentary resection.

Keywords: Acute abdomen, warfarin, intramural small bowel hematoma